Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 49, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 22, 2025, 9:38 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2025, 9:38 PM CDT (02:38 UTC)
- Expired
- Apr 22, 2025, 10:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2150 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
799
WUUS53 KTOP 230238
SVRTOP
KSC041-127-230315-
/O.NEW.KTOP.SV.W.0049.250423T0238Z-250423T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
938 PM CDT Tue Apr 22 2025
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Dickinson County in central Kansas...
Northwestern Morris County in east central Kansas...
* Until 1015 PM CDT.
* At 938 PM CDT, a severe thunderstorm was located near Herington,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Woodbine, Herington, Latimer, and Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3861 9693 3861 9706 3873 9714 3886 9682
3864 9672 3860 9693
TIME...MOT...LOC 0238Z 242DEG 21KT 3871 9695
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gargan4 follow-up statements
798
WWUS53 KTOP 230243
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
943 PM CDT Tue Apr 22 2025
KSC041-127-230315-
/O.CON.KTOP.SV.W.0049.000000T0000Z-250423T0315Z/
Dickinson-Morris-
943 PM CDT Tue Apr 22 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN DICKINSON AND NORTHWESTERN MORRIS COUNTIES...
At 942 PM CDT, a severe thunderstorm was located near Herington,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Woodbine, Herington, Latimer, and Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3861 9693 3861 9706 3873 9714 3886 9682
3864 9672 3860 9693
TIME...MOT...LOC 0242Z 244DEG 20KT 3870 9692
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gargan344
WWUS53 KTOP 230250 CCA
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
950 PM CDT Tue Apr 22 2025
KSC041-127-230315-
/O.COR.KTOP.SV.W.0049.000000T0000Z-250423T0315Z/
Dickinson-Morris-
950 PM CDT Tue Apr 22 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN DICKINSON AND NORTHWESTERN MORRIS COUNTIES...
At 949 PM CDT, a severe thunderstorm was located near Latimer, moving
northeast at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Woodbine, Herington, Latimer, and Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3861 9693 3861 9706 3873 9714 3886 9682
3864 9672 3860 9693
TIME...MOT...LOC 0242Z 244DEG 20KT 3870 9692
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gargan230
WWUS53 KTOP 230252
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
952 PM CDT Tue Apr 22 2025
KSC041-127-230315-
/O.CON.KTOP.SV.W.0049.000000T0000Z-250423T0315Z/
Dickinson-Morris-
952 PM CDT Tue Apr 22 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN DICKINSON AND NORTHWESTERN MORRIS COUNTIES...
At 951 PM CDT, a severe thunderstorm was located over Latimer, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Herington and Latimer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3861 9693 3861 9698 3874 9711 3882 9683
3864 9672 3860 9693
TIME...MOT...LOC 0251Z 244DEG 20KT 3872 9686
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gargan191
WWUS53 KTOP 230305
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1005 PM CDT Tue Apr 22 2025
KSC041-127-230315-
/O.EXP.KTOP.SV.W.0049.000000T0000Z-250423T0315Z/
Dickinson-Morris-
1005 PM CDT Tue Apr 22 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKINSON AND
NORTHWESTERN MORRIS COUNTIES WILL EXPIRE AT 1015 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
&&
LAT...LON 3861 9693 3861 9698 3874 9711 3882 9683
3864 9672 3860 9693
TIME...MOT...LOC 0305Z 244DEG 20KT 3875 9678
$$
GarganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 6:36 PM CDT, 3 hours 2 minutes earlier. Its key messages:
- -Scattered thunderstorms could develop (30-50% chance) this evening. A few storms could reach severe limits. -A similar setup could lead to more convection tomorrow afternoon. -A round of more widespread rainfall is expected later in the week before a brief break in precipitation chances late Friday/early Saturday.
Area forecast discussion, Apr 22, 6:36 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Topeka KS 636 PM CDT Tue Apr 22 2025 .KEY MESSAGES... -Scattered thunderstorms could develop (30-50% chance) this evening. A few storms could reach severe limits. -A similar setup could lead to more convection tomorrow afternoon. -A round of more widespread rainfall is expected later in the week before a brief break in precipitation chances late Friday/early Saturday. && .DISCUSSION... Issued at 247 PM CDT Tue Apr 22 2025 Other than a few sprinkles across northern KS near a surface boundary, conditions are dry and sunny this afternoon with temperatures warming well into the 70s, even some low 80s in the southern half of the forecast area today. Instability is building south of the front this afternoon due to some theta-e advection. This evening, there remains a chance (30-50%) for scattered thunderstorm development south of the boundary, however, there does not appear to be much in the way of upper level support for more widespread, robust development. If storms develop, a few could produce large hail and strong winds with models agreeing on 1000 to 1500 J/kg of MLCAPE and around 30 kts of effective bulk shear. A nocturnal LLJ may allow a few storms to continue into tonight, but tomorrow becomes a bit more uncertain. Am thinking the morning hours could be mainly dry south of I-70, with a 30-40% chance for showers/scattered storms in northern KS where there may be some isentropic ascent. POPs then increase tomorrow afternoon as a subtle shortwave rides through the southwest flow pattern aloft. Storms tomorrow again look to be scattered in coverage and could contain hail and strong winds with a similar environmental setup to today. Rainfall amounts will range quite a bit across the area through midweek, given the convective nature of precipitation. Thunderstorms could produce a quick half an inch where they occur, while some locations may not see much of any rain until later this week. A more notable mid-level wave looks to move over the central CONUS on Thursday, leading to slightly higher confidence in more widespread precipitation for the area, especially late in the day when a surface low and cold front approach. Mean ensemble pwats are around 1.2", which is above the 90th percentile of sounding climatology. Thus, a round of moderate to heavy rainfall could result. A brief break in precipitation chances will occur Friday afternoon as high pressure moves in behind the aforementioned cold front. A progressive pattern brings a more amplified trough axis across the western CONUS late in the weekend, which will again increase chances for rain and thunderstorms at that time. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 634 PM CDT Tue Apr 22 2025 Little has changed in the way of thunderstorm chances or confidence with this forecast issuance. We continue to monitor for storms developing in south central KS this evening where confidence is higher. However, models haven't been very consistent with storm evolution into northeast KS later tonight and forcing for ascent is weaker in this area. Have maintained the PROB30 mention at all TAF sites and timing from the previous issuance is still reasonable. Think amending (if necessary) as the scenario becomes clearer seems to be the sensible approach. Otherwise, VFR conditions prevail with winds becoming lighter from the SE to SSE. Storms may redevelop late in the period, but confidence is too low for a mention at this point. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Teefey AVIATION...Picha
Hazardous weather outlook, Apr 22, 2:52 PM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 252 PM CDT Tue Apr 22 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-232000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 252 PM CDT Tue Apr 22 2025 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Scattered thunderstorms could develop this evening and linger into the overnight hours. A few storms may reach severe limits. Large hail and damaging winds are the main hazards with these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Multiple rounds of rain and storms are expected Wednesday into early Friday across the area. Periods of heavy rain capable of causing flooding are possible, along with a low strong to severe storm threat. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Apr 22, 8:04 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
804 PM CDT Tue Apr 22 2025
KSZ038-230130-
Wabaunsee-
804 PM CDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WABAUNSEE COUNTY
THROUGH 830 PM CDT...
At 803 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Keene, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to outdoor
objects and vegetation is possible.
Locations impacted include...
Maple Hill and Keene.
This includes Interstate 70 between mile markers 336 and 345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3892 9615 3903 9622 3910 9601 3911 9600
3911 9597 3910 9596 3900 9595 3895 9595
TIME...MOT...LOC 0103Z 251DEG 15KT 3898 9613
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GarganLocal storm report, Apr 22, 9:23 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
923 PM CDT Tue Apr 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM Hail Hope 38.69N 97.08W
04/22/2025 M1.00 Inch Dickinson KS Fire Dept/Rescue
&&
CPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 8:04 PM CDT | Special Weather Statement | TOP | Wabaunsee | 26 min |
| Apr 22, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 30 min |
| Apr 22, 8:38 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 22 min |
| Apr 22, 8:56 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 34 min |
| Apr 22, 8:58 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 32 min |
| Apr 22, 9:20 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 25 min |
| Apr 22, 9:29 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 18 min |
| Apr 22, 10:08 PM CDT | Special Weather Statement | TOP | Wabaunsee | 37 min |
| Apr 22, 10:10 PM CDT | Special Weather Statement | TOP | Lyon | 35 min |
| Apr 22, 10:16 PM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| Apr 22, 10:19 PM CDT | Special Weather Statement | TOP | Ottawa | 26 min |
| Apr 22, 10:30 PM CDT | Special Weather Statement | TOP | Lyon | 30 min |
| Apr 22, 10:34 PM CDT | Areal Flood Advisory | TOP | Dickinson, Morris | 3 hr |
| Apr 22, 10:46 PM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| Apr 22, 11:23 PM CDT | Special Weather Statement | TOP | Dickinson | 37 min |
| Apr 22, 11:27 PM CDT | Special Weather Statement | TOP | Dickinson | 33 min |
| Apr 23, 12:01 AM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| Apr 23, 1:17 AM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 28 min |
| Apr 23, 1:46 AM CDT | Special Weather Statement | TOP | Douglas, Shawnee, Wabaunsee | 29 min |
| Apr 23, 2:16 AM CDT | Special Weather Statement | TOP | Douglas, Shawnee, Wabaunsee | 29 min |
| Apr 23, 2:46 AM CDT | Special Weather Statement | TOP | Douglas, Shawnee, Wabaunsee | 29 min |
| Apr 23, 3:20 AM CDT | Special Weather Statement | TOP | Douglas, Shawnee | 55 min |
| Apr 23, 12:30 PM CDT | Special Weather Statement | TOP | Riley | 30 min |
| Apr 23, 12:38 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley | 37 min |
| Apr 23, 1:18 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 27 min |
| Apr 23, 1:21 PM CDT | Special Weather Statement | TOP | Riley | 24 min |
| Apr 23, 1:41 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 23 min |
| Apr 23, 1:58 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 17 min |
| Apr 23, 2:01 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha | 44 min |
| Apr 23, 2:06 PM CDT | Flash Flood Warning | TOP | Marshall, Riley | 3 hr |
| Apr 23, 2:43 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 47 min |
| Apr 23, 2:57 PM CDT | Special Weather Statement | TOP | Pottawatomie | 33 min |
| Apr 23, 3:17 PM CDT | Special Weather Statement | TOP | Jackson | 43 min |
| Apr 23, 3:24 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 24 min |
| Apr 23, 3:47 PM CDT | Special Weather Statement | TOP | Jefferson | 43 min |
| Apr 23, 3:49 PM CDT | Special Weather Statement | TOP | Jackson | 41 min |
| Apr 23, 3:51 PM CDT | Special Weather Statement | TOP | Jackson | 39 min |
| Apr 23, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 30 min |
| Apr 23, 4:01 PM CDT | Flash Flood Warning | TOP | Jackson, Nemaha | 4 hr |
| Apr 23, 4:07 PM CDT | Special Weather Statement | TOP | Wabaunsee | 38 min |
| Apr 23, 4:19 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 41 min |
| Apr 23, 4:21 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 39 min |
| Apr 23, 4:50 PM CDT | Tornado Warning | TOP | Jackson, Jefferson, Shawnee | 25 min |
| Apr 23, 4:56 PM CDT | Special Weather Statement | TOP | Shawnee | 49 min |
| Apr 23, 4:59 PM CDT | Special Weather Statement | TOP | Douglas | 46 min |
| Apr 23, 5:11 PM CDT | Special Weather Statement | TOP | Jefferson | 49 min |
| Apr 23, 5:17 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 28 min |
| Apr 23, 5:40 PM CDT | Special Weather Statement | TOP | Osage | 35 min |
| Apr 23, 5:47 PM CDT | Special Weather Statement | TOP | Shawnee | 43 min |
| Apr 23, 5:51 PM CDT | Areal Flood Advisory | TOP | Shawnee | 114 min |
| Apr 23, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 18 min |
| Apr 23, 6:10 PM CDT | Special Weather Statement | TOP | Douglas | 50 min |
| Apr 23, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 32 min |
| Apr 23, 6:26 PM CDT | Special Weather Statement | TOP | Osage | 49 min |
| Apr 23, 6:31 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
| Apr 23, 6:44 PM CDT | Flash Flood Warning | TOP | Osage | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.